For Immediate Release: Oct. 10, 2012
Media Contact: Communication Office
Vermont Department of Health
BURLINGTON – The Vermont Department of Health has alerted health care providers and continues to closely monitor the multistate investigation of meningitis and stroke linked to a contaminated epidural steroid injection (medication injected into the spine).
As of October 9, a total of 119 cases have been identified in 10 states. There have been 11 deaths. No cases have been reported in Vermont, but the situation is quickly evolving.
None of the contaminated products were distributed to Vermont. Several health care facilities have received non-recalled products made by New England Compounding Center and the medication has been sequestered, or removed from possible use, at the recommendation of the Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA).
The meningitis in several patients was caused by a fungus that is common in the environment but rarely causes meningitis. This form of meningitis is not contagious.
The investigation is being coordinated by the CDC and FDA. CDC continues to investigate the original source of the outbreak and all potentially contaminated products have been recalled by the manufacturer, New England Compounding Center, of Framingham, MA.
Anyone who has had steroid medication injected into the spine since May 21, 2012 and has any of the following symptoms should contact their health care provider as soon as possible.
- Worsening headache
- Sensitivity to light
- Stiff neck
- New weakness or numbness in any part of your body
- Slurred speech
The epidural medication associated with the outbreak is not the same as spinal injections given to pregnant women during childbirth.
Visit http://cdc.gov/hai/outbreaks/meningitis.html for updates on the investigation.
# # #